Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

What is causing this woman's rash?

GP Dr Keith Hopcroft explains how an old entry in this patient’s notes set him on track to the right diagnosis

The patient

‘This itching is driving me mad, doctor,' said my patient, a 55-year-old woman, rolling up her trouser leg. As she did so, I noticed the entry in her notes from my colleague who had seen her a couple of weeks before: ‘itchy lower legs with some rash – likely varicose eczema'. Obviously, the emollient and hydrocortisone 1% ointment which had been prescribed had not helped.

The rash had been present for a few weeks. Otherwise, the patient was fit and well. She was on no prescribed medication, but took occasional over-the-counter ibuprofen for headaches – and had used some in the week prior to the rash developing, although she wasn't taking it now.

According to her notes, she had suffered no previous dermatological problems, though she had put up with mild varicose veins for some years.

First instinct

Examination revealed a bilateral papular rash mainly around the ankles and extending onto the foot. This didn't look especially ‘typical' of anything, but closer scrutiny revealed a shiny, flat-topped appearance to the lesions, which did remind me of lichen planus. I checked her nails and inside her mouth – and was a little disappointed not to find any evidence to back up this theory.                   

Differential diagnosis

  • Lichen planus
  • Allergic reaction/fixed drug eruption
  • Varicose eczema
  • Contact dermatitis
  • Scabies

Because she had taken ibuprofen recently, a drug reaction was near the top of the list. But notably, the rash was persisting even though she had stopped self-medicating, and she had never had problems when she had taken ibuprofen before.

Some type of eczema was possible – particularly the varicose sort, given that the lesions were bilateral, itchy and she did have varicose veins. But the appearance and degree of itch certainly weren't typical.

Indeed, when any patient complains of pruritus, another diagnosis – scabies – always crosses my mind. But the lack of any contacts suffering a similar problem, and the atypical distribution of the lesions, made this unlikely.

The hidden clue

The clues I had looked for – buccal or nail lesions – had not been present. But there was one clue buried in her notes. It was an entry from about 10 years ago that stated: ‘intensely itchy papules on wrists – likely lichen planus'. It's uncommon for this skin disease to recur – and she had completely forgotten about the earlier episode – but one patient in six does suffer subsequent attacks.

Getting on the right track

Now I was confident enough to make a working diagnosis of lichen planus. I prescribed a strong topical steroid. When she returned for review a few weeks later, she delightedly announced the symptoms had settled very quickly. And the fact that she had since taken ibuprofen, without recurrence of the rash, had ruled out the possibility of a drug reaction.

 

Dr Keith Hopcroft is a GP in Laindon, Essex

Rate this article  (2 average user rating)

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say